Alert archive / Virginia / Flash Flood Warnings in 2007
Flash Flood Warning 37, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 14, 2007, 10:31 AM EDT for Patrick County, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2007, 10:31 AM EDT (14:31 UTC)
- Expired
- Sep 14, 2007, 4:30 PM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
- Flood severity
- None
County Patrick County, VA
The radar
The Roanoke radar (KFCX), 31 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 384 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 141434 FFWRNK VAC141-142030- /X.NEW.KRNK.FF.W.0037.070914T1431Z-070914T2030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1031 AM EDT FRI SEP 14 2007 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL PATRICK COUNTY IN SOUTHWEST VIRGINIA * UNTIL 430 PM EDT. * AT 1027 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOOLWINE AND BUFFALO RIDGE EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. RAINFALL GAGES IN THE AREA ARE INDICATING AS MUCH AS 4 INCHES OF RAIN HAS FALLEN ALONG THE BLUE RIDGE MOUNTAINS SINCE 7AM. CREEKS THAT WILL BE AFFECTED INCLUDE THE NORTH FORK OF THE MAYO... THE SOUTH FORK OF THE MAYO.... AND POOR HOUSE CREEK. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME. LAT...LON 3682 8030 3678 8019 3662 8027 3667 8040 TIME...MOT...LOC 1431Z 180DEG 0KT 3671 8027 $$ JDS
1 follow-up statement
000 WGUS71 KRNK 141705 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 101 PM EDT FRI SEP 14 2007 VAC141-142030- /X.CON.KRNK.FF.W.0037.000000T0000Z-070914T2030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PATRICK VA- 101 PM EDT FRI SEP 14 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR CENTRAL PATRICK COUNTY... AT 1257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE RAIN...SOME HEAVY...OVER THE WARNED AREA. SOME RAIN GAGES OVER WEST-CENTRAL PATRICK COUNTY WERE INDICATING OVER 4 INCHES OF TOTAL RAINFALL WITH ONE GAGE INDICATING 5.6 INCHES OF RAINFALL JUST EAST OF VESTA. CREEKS LIKELY TO BE IMPACTED AFFECTED INCLUDE THE NORTH FORK OF THE MAYO... THE SOUTH FORK OF THE MAYO.... AND POOR HOUSE CREEK. PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME. LAT...LON 3682 8030 3678 8019 3662 8027 3667 8040 TIME...MOT...LOC 1701Z 180DEG 0KT 3671 8027 $$ JDS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 6:42 AM EDT, 3 hours 49 minutes earlier.
Area forecast discussion, Sep 14, 6:42 AM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 642 AM EDT FRI SEP 14 2007 .SYNOPSIS... HIGH PRESSURE OFF THE NEW ENGLAND COAST WILL CONTINUE TO PULL OUT OF THE REGION TODAY. LOW PRESSURE COMING THROUGH THE TENNESSEE VALLEY WILL BE THE TRIGGER FOR WIDESPREAD RAIN TODAY AND TONIGHT. A STRONG COLD FRONT WILL CROSS THROUGH THE AREA LATE TONIGHT...LEADING IN DRIER AND MUCH COOLER AIR FOR EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... CEILINGS ARE LOWERING AND RADAR IS INDICATING SHOWERS JUST APPROACHING THE FAR SOUTHWEST COUNTIES OF THE FORECAST AREA. PRECIPITABLE WATER WILL CONTINUE TO INCREASE TODAY...TO OVER 1.5 INCHES BY TONIGHT. COMBINATION OF GOOD INFLOW OFF THE ATLANTIC AND UPSLOPE ON THE EAST SIDE OF THE BLUE RIDGE AS WELL AS WARM AIR ADVECTION AND ISENTROPIC LIFT WILL RESULT IN WIDESPREAD RAIN ACROSS THE REGION. INITIALLY THE FOCUS WILL BE IN THE NORTHWEST NORTH CAROLINA MOUNTAINS AND ALONG THE BLUE RIDGE SOUTH OF ROANOKE. THEN BY 18Z THE AIRMASS IN THE NORTHEAST COUNTY WARNING AREA WILL BE SATURATED AND THE BEST UPSLOPE AND INFLOW SHIFTS NORTH OF ROANOKE. MODELS HOLD STABLE AIR IN OVER THE FORECAST AREA TODAY...ESPECIALLY IN THE EAST. LEFT SCATTERED THUNDERSTORMS IN THE FAR WEST AND SOUTH...OTHERWISE PRECIPITATION WILL BE STRATIFORM. GUIDANCE FOR TEMPERATURES TODAY HAD ANYWHERE FROM A 3 TO 10 DEGREE RISE FROM MORNING LOWS. FOLLOWED THIS TREND FOR MAXIMUM TEMPERATURES SINCE THERE WILL BE LITTLE HEATING WITH ALL THE CLOUDS AND RAIN. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... TIMING OF THE COLD FRONT HAS NOT CHANGED...STILL EXPECTING IT TO BE THROUGH THE FORECAST AREA BY 12Z SATURDAY. NO MAJOR CHANGES NEEDED TO TIMING OF THE BACK EDGE OF THE PRECIPITATION. CUT BACK ON WESTERN UPSLOPE SHOWERS FOR LATE FRIDAY NIGHT AND SATURDAY MORNING. LOWERED DEW POINTS A LITTLE BASED ON CURRENT GUIDANCE AND LOOKING THE AIRMASS NOW WITH THE LARGE HIGH IN SOUTHWEST CANADA. THIS HIGH WILL BE CENTERED IN PENNSYLVANIA SUNDAY MORNING. SO CONDITIONS WILL BE FAVORABLE FOR THE VALLEYS IN SOUTHEAST WEST VIRGINIA AND IN THE ALLEGHANY HIGHLANDS TO DROP INTO THE UPPER 30S TO LOWER 40S. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... FOLLOWED HPCGUIDE WHICH LEANED EXTENDED RANGE TOWARDS 00Z ECMWF. SURFACE HIGH PRESSURE TRAVELS TOWARD THE NORTHEAST EARLY NEXT WEEK AS UPPER RIDGE REBUILDS OVER THE EAST. NORTHWEST FLOW EXPECTED ALONG THE EASTERN SEABOARD AND A POSSIBLE WEAKNESS ALONG THE SOUTHEAST COAST. NEAR SEASONABLE TEMPERATURES ANTICIPATED THRU WEDNESDAY. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... CEILINGS ARE GRADUALLY LOWERING AND WILL BE DOWN TO MVFR LEVELS AT DAN...ROA...BLF BY 18Z AS RAIN SPREADS AROSS THE FORECAST AREA FROM THE SOUTHWEST. THE BEST LIFT AND EASTERLY UPSLOPE WILL BE FROM 18-00Z. AFTER 00Z THE RAIN WILL BEGIN TO MOVE OUT TO THE NORTHEAST. CEILINGS WILL BE IFR IN THE LARGE AREA OF RAIN WITH VISIBILITIES AT MVFR LEVELS. LOW CLOUDS WILL REMAIN OVER THE AREA UNTIL THE FRONT COMES THROUGH EARLY SATURDAY MORNING. CONDITIONS WILL QUICKLY IMPROVE TO VFR AT ROA...LYH AND DAN SATURDAY MORNING. MVFR CLOUDS WILL HOLD IN AT BLF AND LWB A LITTLE LONGER BUT WILL STILL BE GONE BY 18Z SATURDAY. BEHIND THE FRONT...A LARGE HIGH PRESSURE SYSTEM WILL MOVE FROM THE OHIO VALLEY ACROSS PENNSYLVANIA AND NEW YORK THROUGH EARLY NEXT WEEK. THIS WILL RESULT IN DRY WEATHER AND VFR CONDITIONS THROUGH TUESDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS/JH NEAR TERM...AMS SHORT TERM...AMS LONG TERM...KK AVIATION...AMS/JH
Hazardous weather outlook, Sep 14, 5:00 AM EDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 500 AM EDT FRI SEP 14 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-150900- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 500 AM EDT FRI SEP 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 14, 9:53 AM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 953 AM EDT FRI SEP 14 2007 NCZ003-019-VAZ016-032-141600- SURRY-WILKES-CARROLL-PATRICK- INCLUDING THE CITIES OF...DOBSON...WILKESBORO...GALAX...STUART 953 AM EDT FRI SEP 14 2007 ...AREAS OF HEAVY RAIN PERSISTING ALONG THE BLUE RIDGE... WIDESPREAD RAINFALL HAS MOVED UP THE EASTERN SLOPES OF THE BLUE RIDGE OF NORTH CAROLINA AND VIRGINIA THIS MORNING...WITH SOME AREAS OF EMBEDDED HEAVY RAIN. TOTAL RAINFALL AMOUNTS WERE APPROACHING 2 INCHES IN SOME AREAS. WITH MORE RAINFALL EXPECTED IN THESE AREAS OVER THE NEXT SEVERAL HOURS...MINOR FLOODING OF POOR DRAINAGE AREAS IS LIKELY. FLOODING OF URBAN ROADWAYS WILL CREATE HAZARDOUS TRAVEL CONDITIONS IN SOME AREAS.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 4:14 PM EDT | Areal Flood Warning | RNK | Patrick | 4 hr |
| Sep 14, 7:58 PM EDT | Areal Flood Advisory | RNK | Patrick | 113 min |
Nearby
Flash Flood Warnings in Virginia, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.